Alert archive / Virginia / Special Weather Statements in 2012
Special Weather Statement, NWS Blacksburg, VA
NWS Blacksburg, VA issued this special weather statement at Aug 2, 2012, 3:43 PM EDT for Pittsylvania County, Virginia. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 2, 2012, 3:43 PM EDT (19:43 UTC)
- Expired
- Aug 2, 2012, 4:30 PM EDT
- In force
- 47 min
- Issued by
- NWS Blacksburg, VA
County Pittsylvania County, VA
The radar
The Roanoke radar (KFCX), 102 km from the middle of the area, began a volume at 19:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 7.7 hours before the alert went out and 59 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 891 J/kg
- Mixed-layer CIN
- -69 J/kg
- Mixed-layer LCL
- 871 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 24 m²/s²
- 0-3 km storm-relative helicity
- -19 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
202 WWUS81 KRNK 021943 SPSRNK SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 343 PM EDT THU AUG 2 2012 VAZ044-058-022030- HALIFAX VA-PITTSYLVANIA VA- 343 PM EDT THU AUG 2 2012 ...A STRONG THUNDERSTORM WILL AFFECT HALIFAX AND PITTSYLVANIA COUNTIES... AT 341 PM EDT...A CLUSTER OF STRONG THUNDERSTORMS WAS LOCATED 4 MILES NORTHWEST OF INGRAM. THESE STORMS WERE NEARLY STATIONARY. WIND GUSTS TO 30 MPH ARE POSSIBLE WITH THE STORMS. VERY HEAVY RAIN WILL FALL FROM THESE STORMS...AND WILL CAUSE WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. THE STORMS WILL BE NEAR KEELING AROUND 400 PM AND INGRAM AROUND 430 PM. FOR ADDITIONAL WEATHER INFORMATION...VISIT US ON THE WEB AT HTTP://WEATHER.GOV. LAT...LON 3675 7899 3656 7923 3673 7949 3688 7925 $$ AMS
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this special weather statement went out at Aug 2, 1:50 PM EDT, 1 hour 53 minutes earlier.
Area forecast discussion, Aug 2, 1:50 PM EDT, 1 hour 53 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 150 PM EDT THU AUG 2 2012 .SYNOPSIS... UPPER LEVEL HIGH PRESSURE WILL EXPAND OVER THE SOUTHEAST AND THE MIDDLE ATLANTIC THROUGH THE WEEKEND. A COLD FRONT WILL DROP SOUTH FROM THE GREAT LAKES AND THE OHIO VALLEY EARLY NEXT WEEK. && .NEAR TERM /UNTIL 8 PM THIS EVENING/... AS OF 127 PM EDT THURSDAY... SUBTLE THETA E ADVECTION OVER THE PAST FEW HOURS INTO THE EXTREME SE CWA...IS WORTHY OF A SLIGHT INCREASE FOR POPS THERE THIS AFTERNOON. AS OF 1023 AM EDT THURSDAY... REALLY LACKING A TRIGGER TODAY IN COMPARISON TO YESTERDAY. EXPECTING LESS COVERAGE THAN WEDNESDAY. OF COURSE...AS ALWAYS...IF ONE STORM IS ABLE TO FORM AND GENERATE A STRONG ENOUGH OUTFLOW THEN STORMS MAY BECOME MORE NUMEROUS...BUT THAT IS NOT EXPECTED TO HAPPEN. WILL HAVE TO RELY ON GENERIC ELEVATED CONVECTION ALONG THE HIGHEST ELEVATIONS FOR STORMS TO DEVELOP. BASED UPON YESTERDAY'S HIGHS DID RAISE MAX T A FEW DEGREES ACROSS THE SOUTHSIDE AND PIEDMONT TODAY. AS OF 430 AM THURSDAY... UPPER LEVEL DISTURBANCE WHICH MOVED THROUGH THE SOUTHERN CWA LAST NIGHT WILL MOVE AWAY FROM THE AREA THIS MORNING. A BROAD UPPER LEVEL TROUGH WILL REMAIN...BUT IS FORECAST TO FILL WITH TIME AS HEIGHTS BUILD OVER THE MID ATLANTIC REGION. AT THE SURFACE...WEAK BUBBLE OF HIGH PRESSURE WILL PASS OVHD. MODEL SOUNDINGS INDICATE DRYING WILL TAKE PLACE ALOFT. HOWEVER...IT DOES NOT LOOK LIKE THERE WILL BE ENOUGH SUBSIDENCE TO TOTALLY NEGATE DEEP CONVECTION THIS AFTERNOON. FCST CAPES OF AROUND 1500 ARE FCST...THUS THINK POTENTIAL EXISTS FOR AT LEAST ISOLATED COVERAGE THIS AFTERNOON...POPS/COVERAGE GENERALLY UNDER 20 PERCENT. ANYTHING THAT MANAGES TO DEVELOP WILL BE SLOW MOVING...MEAN WIND OF 10 KTS OR LESS. WITH H85 TEMPS REACHING +20C...LOOKS LIKE A TOASTY AFTERNOON...HIGHS RANGING FROM THE 80S MOUNTAINS TO THE L-M90S SOUTHSIDE AND PIEDMONT. LOWS TONIGHT LOOK MILD WITH READINGS MAINLY IN THE 60S...AROUND 70 IN THE BURBS OF ROA/LYH/DAN. && .SHORT TERM /8 PM THIS EVENING THROUGH SATURDAY/... AS OF 400 AM EDT THURSDAY... 5H HEIGHTS PEAK FRIDAY...THEN START TO BREAK DOWN THIS WEEKEND...THE SURFACE HIGH SLIDING OFFSHORE...WEAK IMPULSES ROUNDING THE UPPER RIDGE TO OUR WEST. THIS ALONG WITH WEAK RETURN FLOW AND INCREASING PWATS WILL BRING INCREASING THREAT OF SHRA/TSRA BACK BY FRIDAY AFTERNOON...AND EVEN MORE SO OVER THE WEEKEND. POPS WILL BE HIGHEST OVER THE MTNS FRIDAY COMPARED TO THE PIEDMONT...BUT ALMOST EQUAL CHANCES ANTICIPATED AREA WIDE SATURDAY. PATTERN THIS WEEKEND IS FORECAST TO EVOLVE BACK TO A HIGHER AMPLITUDE TROF IN THE EASTERN CONUS WITH MODELS INDICATING A BETTER SHORTWAVE HEADING INTO THE MOUNTAINS BY SAT AFTERNOON. THIS COMBINED WITH HEATING AND MOISTURE MAY MAKE FOR MORE ORGANIZED STORM COVERAGE ESPCLY BLUE RIDGE WEST WHERE MAY NEED TO INCREASE POPS ABOVE WHAT WE HAVE ADVERTISED NOW...SOME OF THE MODEL MOS SUGGESTING 60/70 PERCENT PROBABILITIES. WARM THICKNESSES AND +20 DEG C 85H TEMPS SUPPORT HOT TEMPS FRIDAY WITH HIGHS PUSHING THE LOW/MID 90S EAST AND UPPER 80S MOUNTAINS. SHOULD BE SLIGHTLY COOLER ALTHOUGH STILL MUGGY GIVEN MORE CLOUDS/SHRA SATURDAY AFTERNOON WHICH MAY KEEP HIGHS A BIT LOWER OVER THE WEST BUT STILL 90ISH SE. TMINS REMAIN MILD WITH READINGS IN THE 60S TO L70S. && .LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/... AS OF 115 PM EDT WEDNESDAY... TROFFINESS WILL LINGER ACROSS THE REGION FOR THE LAST PART OF THE WEEKEND WITH DEEPER MOISTURE IN PLACE SUNDAY AHEAD OF A STRONGER SHORTWAVE TROF APPROACHING FROM THE NW. THIS SHOULD RESULT IN A ANOTHER ROUND OF SCATTERED SHRA/TSRA SAT EVENING AND AGAIN SUNDAY AFTERNOON ESPCLY MOUNTAINS WHERE WILL BE CLOSER TO THE UPSTREAM SURFACE COLD FRONT...AND WITHIN THE PRECEDING DEEPER SW TO NE MOISTURE LOBE. THIS FRONT LOOKS TO PUSH SE TOWARD THE AREA MONDAY BEFORE EITHER STALLING NEARBY OR PERHAPS LIMPING THROUGH BY TUESDAY MORNING AS THE 5H TROF LIFTS OUT TO THE NE. THUS LIKE SLOWER PROGRESSION OF THE BOUNDARY ALLOWING PRE-FRONTAL OUTFLOW TO INTERACT WITH HEATING/MOISTURE FOR BETTER COVERAGE OF STORMS MONDAY AFTERNOON/EVENING. CONVECTIVE LINE MAY TAKE THE FRONT TO THE SE MONDAY NIGHT RESULTING IN SOME DRYING ESPCLY NORTH AND WEST TUESDAY INTO WEDNESDAY BUT QUITE UNCERTAIN AT THIS POINT. THEREFORE KEEPING SOME LOW POPS SOUTHEAST BOTH DAYS AND ISOLATED CHANCES WESTERN RIDGES WEDNESDAY AFTERNOON FOR WEAK RETURN FLOW POP UP STORMS. OTRW TEMPS RATHER CLOSE TO IF NOT A BIT ABOVE NORMAL...WITH HIGHS MAINLY 80S EXCEPT AROUND 90 SE THRU THE PERIOD. && .AVIATION /18Z THURSDAY THROUGH TUESDAY/... AS OF 144 PM EDT THURSDAY... STORMS TO REMAIN WIDELY SCATTERED THIS PM AND OVERNIGHT. BEST CHC FOR ANYTHING TO IMPACT AN AIRPORT WOULD BE KDAN LATER THIS AFTERNOON...AS BEST INSTABILITY RESIDES JUST SOUTH OF THE VA BORDER WITH STORMS POSSIBLE MOVING NNE INTO THE REGION. IF IT DOES RAIN AT KDAN THIS PM THEN IFR VIS/CIG WILL BE MORE LIKELY. DRIER PROFILE TODAY SHOULD KEEP IFR CIG/VIS RESERVED TO KLWB ONCE AGAIN TONIGHT...ALTHOUGH CURRENT DEWPOINT OF 54F SUGGESTS LAMP GUIDANCE IS BEING TOO PESSIMISTIC WITH REGARDS TO IFR DURATION THERE TONIGHT. 12Z MODELS HAVE EMPHASIZED A SHRTWV MOVING INTO WEST VA AND E KY LATE FRIDAY. THIS MAY PRODUCE NUMEROUS STORMS FOR KBLF BY LATE DAY...ALTHOUGH THAT IS OUTSIDE THE TAF PERIOD CURRENTLY. SOME OF THESE CELLS MAY BE STRONG ENOUGH TO PRODUCE BRIEF IFR CONDS. SOME OF THESE STORMS MAY SURVIVE INTO KLWB/KBCB/KROA AFTER DINNERTIME FRIDAY. OTHERWISE A THREAT FOR POP UP SCATTERED CONVECTION WILL BE THE ONLY OPPORTUNITY FOR RESTRICTIONS AT THESE TERMINALS FRIDAY AND FRIDAY NIGHT. DEEPER MOISTURE WILL BEGIN TO RETURN OVER THE WEEKEND WITH GREATER COVERAGE OF SHOWERS AND STORMS...ESP DURING THE AFTERNOON AND EVENING. LOCAL MVFR/IFR CONDITIONS WILL BE ASSOCIATED WITH THE STORM ACTIVITY WITH ORGANIZED ACTIVITY POSSIBLE EACH DAY FROM SATURDAY THROUGH MONDAY. OUTSIDE OF THIS MAINLY DIURNALLY DRIVEN CONVECTION...THE ONLY OTHER FLIGHT WEATHER HAZARDS WOULD BE FROM OVERNIGHT VALLEY FOG. A COLD FRONT IS EXPECTED TO DROP SOUTHEAST OUT OF THE OHIO VALLEY MONDAY...CROSSING THE MID ATLANTIC REGION. WITH THE PASSAGE OF THIS FRONT...WINDS SHOULD BECOME NORTHERLY...WITH A DAY OR TWO OF DRY WEATHER FOLLOWING THE FRONTAL PASSAGE FOR TUESDAY AND WEDNESDAY. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && SYNOPSIS...PM NEAR TERM...KM/PM SHORT TERM...JH/PM LONG TERM...JH AVIATION...KM/PM
Hazardous weather outlook, Aug 2, 5:03 AM EDT, 10 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 503 AM EDT THU AUG 2 2012 NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-030915- ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES- YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON- CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE- PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL- APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE- GREENBRIER- 503 AM EDT THU AUG 2 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. POTENTIAL EXISTS FOR STRONG TO SEVERE STORMS THIS WEEKEND...THREAT MAINLY DURING THE LATE AFTERNOON AND EARLY EVENING. THUNDERSTORMS ARE POSSIBLE EACH DAY FROM FRIDAY THROUGH MONDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW FRIDAY...BUT WILL INCREASE OVER THE WEEKEND...PARTICULARLY MORE SO FOR SUNDAY AND MONDAY AS A COLD FRONT CROSSES THE REGION. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Local storm report, Aug 2, 10:03 AM EDT, 5 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1003 AM EDT THU AUG 02 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0152 AM HAIL 2 SE FRANCISCO 36.48N 80.35W
08/02/2012 E1.00 INCH STOKES NC PUBLIC
QUARTER SIZE HAIL LASTED FOR ABOUT 15 MINUTES
&&
PWSpecial weather statement, Aug 2, 2:30 PM EDT, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
230 PM EDT THU AUG 2 2012
VAZ045-021900-
CAMPBELL VA-
230 PM EDT THU AUG 2 2012
...A STRONG THUNDERSTORM WILL AFFECT CAMPBELL COUNTY...
AT 228 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 9 MILES NORTHWEST
OF BROOKNEAL...MOVING EAST AT 5 MPH.
WIND GUSTS TO 30 MPH ARE POSSIBLE WITH THIS STORM. VERY HEAVY RAIN
WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO POND ON ROADS AND
QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
THIS STORM WILL BE NEAR GLADYS AROUND 235 PM...GLADYS AROUND 240 PM
AND HAT CREEK AROUND 300 PM.
FOR ADDITIONAL WEATHER INFORMATION...VISIT US ON THE WEB AT
HTTP://WEATHER.GOV.
LAT...LON 3703 7894 3705 7897 3704 7899 3707 7911
3709 7912 3708 7914 3708 7915 3719 7915
3724 7891 3703 7890
AMSSpecial weather statement, Aug 2, 3:04 PM EDT, 39 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 304 PM EDT THU AUG 2 2012 VAZ044-021945- PITTSYLVANIA VA- 304 PM EDT THU AUG 2 2012 ...A STRONG THUNDERSTORM WILL AFFECT PITTSYLVANIA COUNTY... AT 302 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 5 MILES NORTHEAST OF DANVILLE CITY...MOVING EAST AT 5 MPH. WIND GUSTS TO 30 MPH ARE POSSIBLE WITH THIS STORM. VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. THIS STORM WILL BE NEAR RINGGOLD AROUND 335 PM AND KEELING AROUND 345 PM. LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR LATER UPDATES OR POSSIBLE WARNINGS. LAT...LON 3675 7917 3654 7923 3654 7944 3669 7945 AMS
Special weather statement, Aug 2, 3:43 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 343 PM EDT THU AUG 2 2012 VAZ044-058-022030- HALIFAX VA-PITTSYLVANIA VA- 343 PM EDT THU AUG 2 2012 ...A STRONG THUNDERSTORM WILL AFFECT HALIFAX AND PITTSYLVANIA COUNTIES... AT 341 PM EDT...A CLUSTER OF STRONG THUNDERSTORMS WAS LOCATED 4 MILES NORTHWEST OF INGRAM. THESE STORMS WERE NEARLY STATIONARY. WIND GUSTS TO 30 MPH ARE POSSIBLE WITH THE STORMS. VERY HEAVY RAIN WILL FALL FROM THESE STORMS...AND WILL CAUSE WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. THE STORMS WILL BE NEAR KEELING AROUND 400 PM AND INGRAM AROUND 430 PM. FOR ADDITIONAL WEATHER INFORMATION...VISIT US ON THE WEB AT HTTP://WEATHER.GOV. LAT...LON 3675 7899 3656 7923 3673 7949 3688 7925 AMS
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 1, 8:14 PM EDT | Severe Thunderstorm Warning | RNK | Charlotte, Halifax | 53 min |
| Aug 1, 9:00 PM EDT | Special Weather Statement | RNK | Pulaski | 60 min |
| Aug 1, 9:41 PM EDT | Special Weather Statement | RNK | Halifax | 34 min |
| Aug 1, 10:10 PM EDT | Special Weather Statement | RNK | Pulaski | 35 min |
| Aug 1, 10:52 PM EDT | Special Weather Statement | RNK | City of Radford | 53 min |
| Aug 2, 2:30 PM EDT | Special Weather Statement | RNK | Campbell | 30 min |
| Aug 2, 3:52 PM EDT | Areal Flood Advisory | RNK | Pittsylvania, City of Danville | 2 hr |
| Aug 2, 5:41 PM EDT | Special Weather Statement | RNK | Appomattox | 49 min |
| Aug 2, 6:10 PM EDT | Special Weather Statement | RNK | Halifax | 50 min |
| Aug 2, 6:17 PM EDT | Special Weather Statement | RNK | Charlotte | 28 min |
| Aug 2, 6:49 PM EDT | Special Weather Statement | RNK | Appomattox | 41 min |
| Aug 1, 11:27 PM EDT | Special Weather Statement | RNK | Ashe, Watauga | 63 min |
| Aug 1, 11:35 PM EDT | Severe Thunderstorm Warning | RNK | Watauga | 55 min |
| Aug 1, 11:45 PM EDT | Special Weather Statement | RNK | Wilkes | 60 min |
| Aug 1, 11:49 PM EDT | Severe Thunderstorm Warning | RNK | Alleghany, Ashe | 56 min |
| Aug 2, 12:08 AM EDT | Severe Thunderstorm Warning | RNK | Ashe, Wilkes | 82 min |
| Aug 2, 12:15 AM EDT | Areal Flood Advisory | RNK | Alleghany, Ashe, Wilkes | 4 hr |
| Aug 2, 12:29 AM EDT | Flash Flood Warning | RNK | Ashe, Wilkes | 2 hr |
| Aug 2, 12:42 AM EDT | Special Weather Statement | RNK | Yadkin | 63 min |
| Aug 2, 12:48 AM EDT | Flash Flood Warning | RNK | Wilkes | 109 min |
| Aug 2, 1:09 AM EDT | Severe Thunderstorm Warning | RNK | Wilkes | 40 min |
| Aug 2, 1:48 AM EDT | Severe Thunderstorm Warning | RNK | Stokes, Surry | 32 min |
| Aug 2, 6:32 PM EDT | Special Weather Statement | RNK | Rockingham | 28 min |
| Aug 1, 8:44 PM EDT | Special Weather Statement | RNK | Mercer | 61 min |
| Aug 1, 9:16 PM EDT | Special Weather Statement | RNK | Greenbrier | 44 min |
| Aug 1, 10:02 PM EDT | Flash Flood Warning | RNK | Mercer | 94 min |
Nearby
Special Weather Statements in Virginia, 2012Every special weather statement in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.